Hail, Grundy
- When
- August 10, 5:29 PM CST
- Where
- Grundy County, 0.69 mi S of Dike
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -92.630
A weak convergence zone dropped southeast into Iowa during the afternoon. Residual moisture was enough for thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak convergence zone dropped southeast into Iowa during the afternoon. Residual moisture was enough for thunderstorms to develop. Lifted indices fell to -6 C, with CAPE around 2000 J/kg. The freezing level was around 13,000 feet. Several of the storms produced small hail and very heavy rainfall. One of them dropped quarter size hail in the Dike area. A few cold air funnel clouds were reported over eastern and southern Butler County as the storms receded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT MON AUG 10 2009 .SHORT TERM.../TONIGHT/ SCATTERED CONVECTION CONTINUES TO SUSTAIN ITSELF ALONG WEAK COLD FRONT DRIVEN BY DAKOTAS/MN SHORT WAVE. 20Z ANLYS PLACES BOUNDARY ALONG DNS-MCW-LSE LINE. NO REPORTS YET...BUT NST/ESP VALUES ARE SUGGESTING FUNNEL CLOUDS ARE POSSIBLE WITH STRENGTHENING SFC VORTICITY AND 0-3KM CAPES APPROACHING 150 J/KG. PRECIP SHOULD NOT LAST LONG HOWEVER...ENDING THIS EVENING. GUIDANCE SEEMS TO HAVE UNDER ESTIMATED THE AMOUNT OF LINGERING LOW LEVEL MOISTURE AND ANY PUSH OF DRIER AIR SHOULD DIMINISH TOWARD SUNSET WITH DIMINISHING WINDS SO HAVE KEPT MINS JUST ABOVE THE WARMEST GUIDANCE. && .LONG TERM.../TUESDAY THROUGH MONDAY/ QUIET SUMMER WEATHER WILL LIKELY LAST THROUGH THE WORK WEEK AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST AND GREAT LAKES. TRAJECTORIES WILL INITALLY BE FROM THE SOUTHEAST...WHICH WILL LIMIT WARMING SOMEWHAT AND KEEP HIGHS MOSTLY IN THE MID 80S. RIDGE WILL FLATTEN BY MID WEEK...ALLOWING STRONGER SOUTH TO SOUTHWEST LOW-LEVEL FLOW AND A THERMAL RIDGE TO BUILD ACROSS THE DAKOTAS AND MINNESOTA. THIS WILL BRING WARMING IN THE WEST AND NORTHWEST FIRST. MINOR IMPULSE WEDNESDAY NIGHT AND EARLY THURSDAY COULD PRODUCE SOME CONVECTION NORTH OF IOWA...THEN FLOW ALOFT BECOMES MORE SOUTHWESTERLY FOR THE END OF WEEK. THIS WILL UNDOUBTABLY BRING MORE HEAT AND HUMIDITY...BUT REAL QUESTION IS WHEN THE FIRST SOLID CHANCE OF PRECIPITATION WILL OCCUR IN THE FORECAST AREA. SOME MODEL SOLUTIONS INDICATE SHOWERS AND THUNDERSTORMS COULD BRUSH NW PORTIONS OF THE AREA FRIDAY NIGHT...BUT HELD OFF PUTTING CHANCES INTO THE FORECAST UNTIL SATURDAY NIGHT WHEN BOUNDARY IS CLOSER. FRONT IS LIKELY TO THEN REMAIN IN THE AREA INTO MONDAY...AN FAIRLY PARALLEL TO THE UPPER FLOW...SO SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLY ACROSS IOWA SUNDAY AND MONDAY. MUCH IS YET TO BE DETERMINED HOW THIS WILL EVOLVE FOR THE WEEKEND AND MONDAY. && .AVIATION...10/18Z AREAS OF STRATUS NOW BECOMING CELLULAR AND LIFTING WITH ONLY A FEW AREAS OF MVFR CIGS REMAINING. EXPECT THOSE TO ALL BECOME SCT/BKN VFR BY 20Z. HOWEVER COULD ALSO SEE SCT SHOWERS/THUNDERSTORMS DEVELOP OVER NERN IA MUCH LIKE IS ALREADY OCCURRING ALONG THE IA/MN BORDER NORTH OF MCW. COVERAGE SHOULD NOT BE THAT GREAT HOWEVER SO ONLY VICINITY WORDING AT MCW/ALO FOR NOW. ANY PRECIP SHOULD DISSIPATE DURING THE EVENING WITH ATTENTION TURNING TOWARD FOG POTENTIAL OVERNIGHT. HAVE LEFT THIS ASPECT OF THE FORECAST ESSENTIALLY UNCHANGED WITH MVFR FOG 09-14Z ALL BUT DSM. POTENTIAL IS THERE TO GO LOWER...BUT STARTING WITH MVFR DUE TO LOWER CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...JUNGBLUTH AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT MON AUG 10 2009 IAZ006-007-016-017-025>028-037>039-049-050-111100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 357 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EARLY EVENING HOURS. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND SUNDAY AND MONDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004-005-015-023-024-033>036-044>048-057>062-070>075-081>086- 092>097-111100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 357 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...WESTERN AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND SUNDAY AND MONDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 4 S EVANSDALE 42.41N 92.27W
08/09/2009 E1.00 INCH BLACK HAWK IA STORM CHASER
AT LEAST QUARTER SIZED HAIL DAMAGING SIDING AND BREAKING
WINDOWS IN WASHBURN. DELAYED REPORT. TIME ESTIMATED.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 W WEST DES MOINES 41.57N 93.80W
08/09/2009 E65 MPH DALLAS IA TRAINED SPOTTER
ESTIMATED WINDS AT 60 TO 70 MPH WITH PEA SIZE HAIL.
DELAYED REPORT.
&&
PODRAZIKThe Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178663.